Friday April 18th 2014

Can you get high on Ritalin?

Yes. Ritalin can get you high if it’s not used for its intended purpose.

In fact, Ritalin is abused both for the euphoric feelings it creates and for its stimulant effects. Abusing Ritalin is often extremely unsafe due to the methods used to get high off of it, which can put abusers at risk for serious health complications. For example, snorting Ritalin effects can include irregular heartbeat, hallucinations and seizures. Plus, Ritalin use is also detectable.  Ritalin shows up on drug tests for amphetamines and can be detected in blood, urine and hair samples.  More here on how Ritalin affects the brain and body. And a section at the end for your questions about Ritalin.

Ritalin chemistry and use

Ritalin contains the stimulant medication methylphenidate, which is similar to (but not as potent as) amphetamine drugs. Ritalin helps people with ADHD focus and concentrate. Ritalin causes agitation and restlessness in most people, but in people diagnosed with ADHD Ritalin actually has a soothing effect. And people using Ritalin to treat ADHD don’t usually get high on Ritalin and don’t become addicted to it.

Ritalin and euphoria

Ritalin works by increasing dopamine in the brain. Dopamine is the same chemical that’s used to “reward” the brain in various day-to-day situations. Because of its effects on dopamine levels in the brain, stimulants like Ritalin can cause feelings of euphoria, happiness, and extreme well-being.

Ritalin and central nervous system effects

Ritalin also affects the central nervous system. Some of the most common effects of taking Ritalin include:

  • dizziness
  • muscle tightness
  • nervousness
  • restlessness
  • uncontrollable movements

However, Ritalin can also cause more serious side effects. Even when taken under a doctor’s supervision, Ritalin can cause heartbeat and breathing irregularities which can be fatal in people with certain conditions. Some more serious adverse effects of Ritalin’s action on the central nervous system are:

  • agitation
  • chest pain
  • fast/pounding/irregular heartbeat
  • hallucinations
  • mood changes, both depression and abnormal excitement
  • paranoia and delusions
  • seizures
  • shortness of breath

Getting high on Ritalin

Sometimes Ritalin is taken orally to get high. But it’s also crushed into a powder and snorted, or mixed with water and injected intravenously. Both of these routes of delivery can be dangerous, particularly injection. Ritalin contains non-soluble fiber as an inactive ingredient and these fibers can become lodged in small blood vessels. Plus, injecting Ritalin can increase the risk of catching HIV and hepatitis B and C from a tainted needle. Finally, injecting or snorting Ritalin increase your potential to become addicted to methylphenidate.  But Ritalin can be detected in drug screens for amphetamines.  How long amphetamines in system about 2 days in urine drug screens.  But if you’re asking about Ritalin detection, this might be a sign that you have a problem.

Risks of Ritalin abuse

Ritalin is a dangerous drug to abuse. Even when taken under a doctor’s supervision, Ritalin can trigger potentially serious side effects, causing heartbeat and breathing irregularities which can be fatal in people with certain conditions. Abusers of the Ritalin are probably taking much larger doses than would be used medically, opening themselves up to the risk of severe side effects, including psychotic episodes and heart problems.

Am I addicted to Ritalin?

If you’re taking Ritalin to cope with an ADHD diagnosis, even if you feel like you “need” to take it, you’re probably not addicted to Ritalin. Addiction is characterized by mental obsessive or compulsive drug use, even in the face of negative life consequences. If you are taking Ritalin as prescribed and think that you are dependent on Ritalin, speak with your doctor about dosage or medication changes.

Instead, Ritalin addicts develop specific clinical characteristics of addiction that prescription users do not. Ritalin addicts develop a tolerance and a need to take higher than normal doses to get their desired effects. Addicts also exhibit drug-seeking behaviors which might include buying or stealing pills from someone else who has a legitimate prescription. Simply put, Ritalin addicts cannot live life without Ritalin. Drug addicts need their drug of choice in order to cope with difficult emotional and psychological issues in life.

Help for Ritalin abuse

Doctor recommend that Ritalin addicts withdrawal from Ritalin under medical supervision. If you’re addicted to Ritalin and have completed drug detox, you can start to look for support groups for people dealing with addictions to prescription and stimulant drugs near you. It can be hard to quit, so therapeutic or medical intervention might be helpful. Sometimes, just being able to maintain a support network can help make quitting easier. Look around your local area, and you’ll be surprised at the number of resources that are out there for people addicted to Ritalin and other drugs.

Getting high on Ritalin questions

Do you still have questions about getting high on Ritalin, or using Ritalin? Please leave your questions below. We try to respond to all legitimate questions with a personal and prompt response. You are not alone! We’ll get back with you ASAP

References: National Drug Intelligence Center: Ritalin Fast Facts
PubMed Health: Methylphenidate
Brookhaven National Laboratory: New Brookhaven Lab Study Shows How Ritalin Works 

Photo credit: tscibilia

Leave a Reply

7 Responses to “Can you get high on Ritalin?
Andrew O'Riordan
1:26 am February 4th, 2013

HI!
Snorting a dosage around 40mg of Ritalin can it be potentially lethal?

10:45 am February 12th, 2013

Hello Andrew. Ritalin is generally thought to be safe in therapeutic doses. While therapeutic ranges will vary based on your exposure to methylphenidate (the more tolerant you are, the higher the dosage your body can tolerate), lower doses are more safe. While we do not condone snorting Ritalin at all, it is safer to start with lower doses. And keep in mind that: yes, cases of sudden death have been documented within therapeutic ranges of Ritalin.

Terrance
6:30 am September 12th, 2013

Hey guys! I’ve been diagnosed with ADHD… I take a 36mg of aderal… I popped 7pills around 5 o’clock this after noon…. It’s a completely different high, I smoke weed… And aderal makes me feel very sharp(unlike pot which doles my senses) you feel extremely extremely happy… And have a “can do attitude” however, the come down… Sucks. It’s 1230 on a school night, and I’m still awake… I’m on edge right now(though I have no reason to be) I feel nervous and ready to strike at anything, but there is nothing that is gonna attack me… I have a nervous twitch with my jaw when I’m high on aderal… And my feet I can’t sit still… It’s been 7 1/2 hours and I’m still feeling a bit happy but, I’m very edgy… Is super weird! Anyway, be careful… Because you’ll get messed up by taking more than 5… However you might be extremely happy, but no one can tell your high, you talk fine… And it just looks like your having a good day:) it feels like you are trust me… I don’t even know why I’m typing this, but life is good… So be careful and have fun… Know your limits!!!!!

Angelica Chavarria
11:29 pm November 18th, 2013

hi……….. im a newbie to everything. im still in middle school. I take a 5mg tablet of methylphenidate normally around 12 pm for ADHD. but today I was reading that it can be used to get high. ive never smoked weed before, but always have been interested. I took 55 mg and its been about an hour and nothing happened besides some stomach pains, head aches, my right eye keeps twitching and the lights seem dimmer and my eyes ant focus on the computer screen. its about 6:30 on a school night. basically im asking if u can get high from adhd meds if u have adhd. another question…………… AM I GONNA DIE?!

11:29 am February 28th, 2014

Hello John. Call 1-800-222-1222 to get in touch with the Poison Control Center. You’ll need medical advice on what to do next.

John beck
12:12 pm February 28th, 2014

I took about 15 or 16 pills at ones. 27mg and now I cant stop shaking and feel like if my heart rate if faster. Did I over dose?

John beck
12:26 pm February 28th, 2014

I took about 15 or 16 pills at ones. 27mg and now I cant stop shaking and feel like if my heart rate if faster. Did I over dose? So yea… I took about 405 MG or 432MG. With in 2hours. And its been about 7 hours sinces I took it. And when I got up for a glass of water it felt like if my head was spining. So what worng with me?

Leave a Reply